Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 154, NWS Paducah, KY

October 13, 2014Crittenden County, Union County, Kentucky; Gallatin County, Hardin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Oct 13, 2014, 4:24 PM CDT for Crittenden County, Union County, Kentucky; Gallatin County, Hardin County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2014, 4:24 PM CDT (21:24 UTC)
Expired
Oct 13, 2014, 5:15 PM CDT
In force
51 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallatin County, IL, Hardin County, IL, Crittenden County, KY, Union County, KY

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 10:29 AM CDTTornado WatchSPC8 hr
Oct 13, 3:54 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:54 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 13, 2:54 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT Mon Oct 13 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 PM CDT MON OCT 13 2014

Very busy with watches, warnings, etc so will make this rather
brief.

Strong cold front will continue to push eastward across our CWA
through the rest of the afternoon and evening, hopefully exiting the
eastern portions of our CWA after midnight.

With the eastward progress of the front, a QLCS line of strong to
severe thunderstorms will continue ahead of the boundary with some
storms becoming capable of producing damaging winds and a few
tornadoes. Locally heavy rainfall will also accompany the stronger
storms.

In the wake of this system, small chances of showers and patches of
drizzle will continue through the remainder of the overnight hours
tonight.

Chances for showers will continue Tuesday, Tuesday night, and
Wednesday with the slow approach and passage of an upper low over
our CWA. Rain chances will finally begin to taper off from the west
Wednesday night in the wake of the upper low.

.LONG TERM...(Thursday through Monday)
Issued at 255 PM CDT MON OCT 13 2014

On Thursday...the upper level low will finally be departing the Ohio
Valley. Some lingering clouds and even a few showers are
possible...especially in southwest Indiana and the Pennyrile region
of west Kentucky. Temperatures should begin to recover toward more
seasonal levels.

On Friday...mainly sunny skies and seasonably warm temps are
expected as a weak ridge passes overhead.

Over the weekend into early next week...upper level troughing will
gradually settle into the Great Lakes and Ohio Valley region. This
will push a cold front /possibly followed by a secondary cold front/
across our region. The primary cold front appears to be dry...but a
secondary front could bring some showers late in the weekend into
early next week. Temperatures will gradually cool down. The 12z gfs
mos looks too warm. Will trend toward the cooler 00z ecmwf
mos...especially early next week.

&&

.AVIATION...
Issued at 1227 PM CDT MON OCT 13 2014

Numerous showers and thunderstorms will cross the TAF sites from
west to east throughout the first few hours of the period. Some
storms may be severe and will produce locally heavy rainfall. MVFR
cigs/vsbys will prevail will the passage of the storms, however
brief IFR conditions may occur. In the wake of the area of
preciptation, IFR cigs and/or vsbys and patchy drizzle will
prevail through the overnight hours. Conditions should become MVFR
toward the end of the period. Southerly winds at 12-14 knots
gusting to 20-22 knots will drop off to AOB 10 knots overnight,
then pick back up from the south southwest at 10-12 knots with
gusts up to 20 knots after 15-16Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...MY
Hazardous weather outlook, Oct 13, 1:20 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON OCT 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
120 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS LINE OF STORMS WILL MOVE EAST ACROSS THE REGION THIS
AFTERNOON AND EVENING REACHING SOUTHWEST INDIANA SOUTHWARD TO THE
SOUTHERN PENNYRILE BETWEEN 6 AND 9 PM. OTHER STORMS MAY DEVELOP
AHEAD OF THIS LINE AS WELL.

SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THROUGH THIS EVENING.
THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES WITHIN THE
MAIN LINE OF STORMS. LARGE HAIL WILL BE POSSIBLE BUT MAINLY WITH
THUNDERSTORMS THAT DEVELOP AHEAD OF THE LINE.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS
...HOWEVER WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF
STORMS THROUGH TONIGHT. TOTAL RAINFALL THROUGH TONIGHT WILL
GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST
AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND
PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE
EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH AT LEAST EARLY EVENING
ACROSS MOST OF THE REGION, AND LIKELY THEREAFTER OVER SOUTHWEST
INDIANA SOUTHWARD TOWARD THE PENNYRILE REGION OF WESTERN KENTUCKY.
SEVERE STORM CHANCES WILL DECREASE FROM WEST TO EAST THROUGH
TONIGHT.

In the hours before

Local storm report, Oct 13, 3:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     3 SE AVA                37.86N 89.46W
10/13/2014                   JACKSON            IL   TRAINED SPOTTER

            DOWNED TREES AND 4 SNAPPED POWER LINES AT GROUND LEVEL
            AND ARE ACROSS HOOTOWL LANE.

&&

SMITTY
Special weather statement, Oct 13, 3:56 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT MON OCT 13 2014

ILZ075-076-081>083-085-086-132145-
FRANKLIN IL-HAMILTON IL-JEFFERSON IL-SALINE IL-WAYNE IL-WHITE
IL-WILLIAMSON IL-
356 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...EASTERN FRANKLIN...
WESTERN WAYNE AND SOUTHEASTERN JEFFERSON COUNTIES IN SOUTH CENTRAL
ILLINOIS...AND NORTHWESTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...AND
EASTERN WILLIAMSON AND SALINE COUNTIES IN SOUTHERN ILLINOIS UNTIL 445
PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
BENTON TO 5 MILES SOUTHWEST OF CARRIERS MILLS...AND MOVING NORTH AT
60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HARRISBURG...MCLEANSBORO...FAIRFIELD...CARRIERS MILLS...GALATIA...
  WAYNE CITY...ENFIELD...CISNE...EWING...MACEDONIA...MUDDY...BELLE
  RIVE...RALEIGH...DAHLGREN...BROUGHTON...KEENES...BELLE PRAIRIE
  CITY...SIMS...JOHNSONVILLE AND SPRINGERTON.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3861 8843 3808 8828 3760 8857 3760 8875
      3802 8890 3861 8854 3861 8847
TIME...MOT...LOC 2056Z 202DEG 53KT 3804 8881 3764 8867

SMITH
Local storm report, Oct 13, 3:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 W WEST PADUCAH        37.08N 88.78W
10/13/2014                   MCCRACKEN          KY   TRAINED SPOTTER

            DOWNED POWER LINES ALONG WOODVILLE ROAD IN WESTERN
            MCCRACKEN COUNTY.

&&

SMITTY
Local storm report, Oct 13, 4:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
10/13/2014                   MCCRACKEN          KY   NEWSPAPER

            REPORT OF ROOF DAMAGE AT INTERSECTION OF 12TH STREET AND
            MADISON. SEMI-TRACTOR DAMAGED AT EXIT 4. DOWNED POWER
            LINES AND OUTAGES REPORTED ALONG LOVELACEVILLE ROAD.

&&

SMITTY
Special weather statement, Oct 13, 4:07 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT MON OCT 13 2014

ILZ090-091-094-KYZ005>015-132145-
CALDWELL KY-CALLOWAY KY-CRITTENDEN KY-GRAVES KY-HARDIN IL-LIVINGSTON
KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY-UNION
KY-WEBSTER KY-
407 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...POPE...AND MASSAC
COUNTIES IN SOUTHERN ILLINOIS...WEBSTER AND UNION COUNTIES IN
NORTHWEST KENTUCKY...AND GRAVES...CRITTENDEN...CALLOWAY...
CALDWELL...TRIGG...MARSHALL...MCCRACKEN...LYON AND LIVINGSTON
COUNTIES IN WESTERN KENTUCKY UNTIL 445 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CARRIERS MILLS ILLINOIS...TO 7 MILES SOUTHWEST OF BURNA TO 7 MILES
SOUTHEAST OF LYNNVILLE KENTUCKY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BENTON...CALVERT CITY...MURRAY...EDDYVILLE...MARION...LAND
BETWEEN   THE LAKES AREA...PRINCETON...GOLCONDA...BURNA...
SALEM...CANTON...CRESWELL...AND HARRIS GROVE.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3715 8856 3758 8871 3758 8795 3746 8789
      3669 8788 3666 8793 3667 8806 3661 8804
      3649 8830 3650 8855
TIME...MOT...LOC 2103Z 240DEG 32KT 3760 8863 3720 8845
          3652 8844
Special weather statement, Oct 13, 4:23 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT MON OCT 13 2014

ILZ076-132130-
WAYNE IL-
423 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 430 PM CDT...

AT 420 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
HELM...OR 13 MILES SOUTHEAST OF SALEM...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN WAYNE COUNTY.

AT 418 PM CDT...A STORM SPOTTER IN EXTREME NORTHEAST JEFFERSON
COUNTY REPORTED WIND GUSTS TO 46 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3861 8853 3851 8862 3845 8867 3842 8869
      3848 8871 3861 8871 3861 8869 3861 8854
TIME...MOT...LOC 2122Z 213DEG 49KT 3855 8872

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:30 PM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Hickman45 min
Oct 13, 3:00 PM CDTSevere Thunderstorm WarningPAHBallard33 min
Oct 13, 3:14 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman, McCracken46 min
Oct 13, 4:07 PM CDTSpecial Weather StatementPAHCalloway, Crittenden, Livingston, Lyon, Marshall38 min
Oct 13, 5:02 PM CDTTornado WarningPAHHenderson, Union28 min
Oct 13, 5:15 PM CDTSevere Thunderstorm WarningPAHHenderson, Union30 min
Oct 13, 5:30 PM CDTSpecial Weather StatementPAHHenderson, Hopkins, McLean, Webster45 min
Oct 13, 5:37 PM CDTSpecial Weather StatementPAHHenderson38 min
Oct 13, 5:53 PM CDTTornado WarningPAHTodd52 min
Oct 13, 6:01 PM CDTSevere Thunderstorm WarningPAHHenderson44 min
Oct 13, 6:05 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson40 min
Oct 13, 6:52 PM CDTSevere Thunderstorm WarningPAHTodd26 min
Oct 13, 1:59 PM CDTSpecial Weather StatementPAHAlexander46 min
Oct 13, 2:35 PM CDTSevere Thunderstorm WarningPAHJackson, Perry, Union40 min
Oct 13, 2:41 PM CDTTornado WarningPAHJackson19 min
Oct 13, 3:04 PM CDTTornado WarningPAHJackson, Perry41 min
Oct 13, 3:17 PM CDTSpecial Weather StatementPAHFranklin, Hamilton, Jefferson, Perry, Williamson43 min
Oct 13, 3:23 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Union52 min
Oct 13, 3:35 PM CDTTornado WarningPAHJefferson25 min
Oct 13, 3:44 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson31 min
Oct 13, 3:56 PM CDTSpecial Weather StatementPAHHamilton, Saline, Wayne49 min
Oct 13, 4:04 PM CDTTornado WarningPAHJefferson11 min
Oct 13, 4:23 PM CDTSpecial Weather StatementPAHWayne7 min
Oct 13, 4:28 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White32 min
Oct 13, 10:22 AM CDTAreal Flood AdvisoryPAHCarter, Ripley113 min
Oct 13, 12:49 PM CDTTornado WarningPAHButler, Stoddard26 min
Oct 13, 1:15 PM CDTTornado WarningPAHButler, Stoddard30 min
Oct 13, 1:40 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Stoddard35 min
Oct 13, 2:13 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Perry32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.